Alert archive / Oregon / High Wind Warnings in 2020

High Wind Warning 3, NWS Boise, ID

November 13, 2020Harney County, Malheur County, Oregon; Owyhee County, Twin Falls County, Idaho

NWS Boise, ID issued this high wind warning at Nov 13, 2020, 8:11 AM PST for Harney County, Malheur County, Oregon; Owyhee County, Twin Falls County, Idaho. It took effect at Nov 13, 2020, 9:00 AM PST. It was in force for 8 hr. 17 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 13, 2020, 8:11 AM PST (16:11 UTC)
In effect from
Nov 13, 2020, 9:00 AM PST
Expired
Nov 13, 2020, 5:00 PM PST
In force
8 hr
Issued by
NWS Boise, ID

Counties Owyhee County, ID, Twin Falls County, ID, Harney County, OR, Malheur County, OR

The radar

The Boise radar (KCBX), 92 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 13, 9:57 AM PSTNON-TSTM WND GST 5020 Wnw Frenchglen, ORMESONET STATION FLFO3 FOSTER FLAT.
Nov 13, 11:49 AM PSTNON-TSTM WND GST 5215 W Fields, ORMESONET STATION BQFO3 BASQUE HILLS.
Nov 13, 11:52 AM PSTNON-TSTM WND GST 438 E Beulah, ORMESONET STATION KBFO3 KELSEY BUTTE.
Nov 13, 11:52 AM PSTNON-TSTM WND GST 4818 Ssw Adrian, ORMESONET STATION OWFO3 OWYHEE RIDGE.
Nov 13, 12:24 PM PSTNON-TSTM WND GST 4619 Se Rome, ORMESONET STATION GSFO3 GRASSY MOUNTAIN.
Nov 13, 12:43 PM PSTNON-TSTM WND GST 4211 E Riley, ORMESONET STATION SHFO3 SAGE HEN.
Nov 13, 12:43 PM PSTNON-TSTM WND GST 451 Wsw Frenchglen, ORMESONET STATION FGFO3 FRENCHGLEN.
Nov 13, 12:43 PM PSTNON-TSTM WND GST 4611 Nw Dunnean, ORMESONET STATION BAFO3 BALD MOUNTAIN.
Nov 13, 12:43 PM PSTNON-TSTM WND GST 5310 Ne Diamond, ORMESONET STATION RLFO3 RIDDLE MOUNTAIN.
Nov 13, 1:02 PM PSTNON-TSTM WND GST 507 Se Hot Springs, IDMESONET STATION TT087 SAYLOR CREEK.
Nov 13, 1:07 PM PSTNON-TSTM WND GST 455 E Burns, ORASOS STATION KBNO BURNS.
Nov 13, 1:24 PM PSTNON-TSTM WND GST 4816 E Riverside, ORMESONET STATION RTFO3 RED BUTTE.
Nov 13, 1:45 PM PSTNON-TSTM WND GST 7214 Ese Hollister, IDMESONET STATION TGFI1 TRAIL GULCH.
Nov 13, 1:52 PM PSTNON-TSTM WND GST 5020 Wsw Castleford, IDMESONET STATION HBFI1 HORSE BUTTE.
Nov 13, 1:54 PM PSTNON-TSTM WND GST 5628 Ssw Frenchglen, ORMESONET STATION FFFO3 FISH FIN RIM.
Nov 13, 2:37 PM PSTSNOW 11 N Buhl, ID
Nov 13, 3:00 PM PSTNON-TSTM WND GST 47Riley, ORMESONET STATION OD102 RILEY (ODOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 4.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2020-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2020-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2117 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WWUS75 KBOI 131611
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
911 AM MST Fri Nov 13 2020

IDZ015-029-030-ORZ061-063-140015-
/O.UPG.KBOI.WI.Y.0015.201113T1800Z-201114T0200Z/
/O.NEW.KBOI.HW.W.0003.201113T1700Z-201114T0100Z/
Southwest Highlands-Owyhee Mountains-Southern Twin Falls County-
Harney County-Malheur County-
911 AM MST Fri Nov 13 2020 /811 AM PST Fri Nov 13 2020/

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST /5 PM PST/ THIS
EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of southeast Oregon and south central and 
  southwest Idaho.

* WHEN...Until 6 PM MST /5 PM PST/ this evening.

* IMPACTS...Damaging wind gusts expected. Travel will be 
  difficult, especially for high profile vehicles along US Highway
  93 and 95. Winds gusts may be strong enough to knock down trees
  and powerlines.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
2 follow-up statements
994 
WWUS75 KBOI 132150
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
250 PM MST Fri Nov 13 2020

IDZ015-029-030-ORZ061-063-140100-
/O.CON.KBOI.HW.W.0003.000000T0000Z-201114T0100Z/
Southwest Highlands-Owyhee Mountains-Southern Twin Falls County-
Harney County-Malheur County-
250 PM MST Fri Nov 13 2020 /150 PM PST Fri Nov 13 2020/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST /5 PM PST/
THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of southeast Oregon and south central and 
  southwest Idaho.

* WHEN...Until 6 PM MST /5 PM PST/ this evening.

* IMPACTS...Damaging wind gusts expected. Travel will be 
  difficult, especially for high profile vehicles along US 
  Highway 93 and 95. Winds gusts may be strong enough to knock 
  down trees and powerlines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
920 
WWUS75 KBOI 140121
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
621 PM MST Fri Nov 13 2020

IDZ015-029-030-ORZ061-063-140230-
/O.EXP.KBOI.HW.W.0003.000000T0000Z-201114T0100Z/
Southwest Highlands-Owyhee Mountains-Southern Twin Falls County-
Harney County-Malheur County-
621 PM MST Fri Nov 13 2020 /521 PM PST Fri Nov 13 2020/

...HIGH WIND WARNING HAS EXPIRED...

Winds have decreased below warning thresholds, but were still
gusty in a few locations as of 6 PM MST, such as Rome, OR, with 
southwest wind 28 mph and gusts to 46 mph, and Twin Falls, ID,
with southwest wind 25 mph and gusts to 36 mph. But winds will
decrease through the night in all areas and a high wind warning 
is no longer needed.


$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this high wind warning went out at Nov 13, 2:21 AM PST, 5 hours 50 minutes earlier.

Area forecast discussion, Nov 13, 2:21 AM PST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Boise ID
321 AM MST Fri Nov 13 2020

.SHORT TERM...Today through Sunday night...Leading edge of
precipitation associated with storm system moved inland off the
Pacific overnight and is approaching eastern Oregon early this
morning. The precip will start off as snow at all elevations as it
spreads into southeast Oregon early this morning and southwest
Idaho by late morning/early afternoon. Little or no snow
accumulations are expected in most of the valleys before changing
to rain by early-mid afternoon, except for areas north of a
Burns-Ontario line...including Baker County. Locations from
Burns-Ontario could receive around an inch of snow, with 1-3
inches along the Ontario-Baker City interstate corridor. The
heaviest snow is still expected to occur late this morning through
this evening in the higher elevations of central Idaho where
Winter Storm Warnings and Winter Weather Advisories are in effect.
Strong low-mid level flow will also lead to very windy conditions
across southern areas, including Harney County, Malheur County,
Owyhee County, and Southern Twin Falls County where a Wind
Advisory is in effect from late this morning through this evening.
It will also be breezy in central Idaho resulting in
blowing/drifting snow. The precipitation will transition to
showers tonight in an unstable post-frontal regime along with the
passage of an upper trough. Additional snow accumulations are
expected in the higher elevations of central Idaho.

Another moist Pacific system will move into the area late Saturday
and continue through Sunday. This system will not be as potent as
the current one but the mountains could see moderate snow totals
on the order of 3 to 6 inches with locally higher amounts. Snow
levels will be near valley floors Saturday night before rising to
around 5500 feet on Sunday with little snow accumulation expected.

.LONG TERM...Monday through Friday...A ridge will build over the
Intermountain West into the beginning of next week, allowing
temperatures to increase roughly 5 to 8 degrees above normal on
Monday and Tuesday. An upper low will cross the region later on
Tuesday, spreading precipitation across the area through Thursday
and returning temperatures to near-normal. Snow levels will remain
fairly high as the system moves through, hovering between
5000-7000 ft MSL. Models are hinting at another incoming system
sometime next weekend, but the GFS is bringing moisture inland
faster than other models. A slight chance remains in the forecast
for Friday but confidence remains low.

&&

.AVIATION...Mostly VFR this morning. Showers entering from the
west this morning causing MVFR to localized LIFR conditions
starting near KBNO/KBKE/KBNO and becoming widespread across the
region by mid-day. Mountains obscured. Snow levels: at valley
floors this morning, rising above 4000 ft MSL in the afternoon and
dropping back to valley floors overnight Saturday. Surface winds:
generally S to SE 5- 15 kts increasing this afternoon to 10-20
kts, except 20-30 kts with gusts up to 40 kts across SE Oregon and
the Southwest Highlands/Owyhees of Idaho. Low level wind shear
possible this evening. Winds aloft near 10kft MSL: southwest 30-50
kts, becoming west 45 to 65 kts after 13/21z.

.Weekend Outlook...Conditions gradually improving from the west
Friday night, with precipitation ending in the valleys by
Saturday morning but continuing over the higher elevations.
Precipitation becoming widespread Saturday night and continuing
through Sunday morning, then decreasing to isolated showers at
lower elevations Sunday afternoon. Snow levels 2k-4k feet MSL,
rising to 4k-5k feet MSL Sunday afternoon.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 5 AM MST Saturday IDZ011-013.
     Wind Advisory from 11 AM this morning to 7 PM MST this evening
     IDZ015-029-030.
     Winter Weather Advisory until 5 AM MST Saturday IDZ028-033.
OR...Wind Advisory from 11 AM MST /10 AM PST/ this morning to 7 PM
     MST /6 PM PST/ this evening ORZ061-063.
     Winter Weather Advisory until 4 AM PST Saturday ORZ062.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...BW
LONG TERM....AL
AVIATION.....AL

Nearby

High Wind Warnings in Oregon, 2020High Wind Warnings in Idaho, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.